Alert archive / Iowa / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood watch at May 24, 2011, 9:45 PM CDT for 17 counties in Iowa. It took effect at May 25, 2011, 3:00 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2011, 9:45 PM CDT (02:45 UTC)
- In effect from
- May 25, 2011, 3:00 AM CDT
- Expired
- May 25, 2011, 9:20 PM CDT
- In force
- 18 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- None
Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
056 WGUS63 KDMX 250245 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 945 PM CDT TUE MAY 24 2011 ...HEAVY RAIN HEADING FOR IOWA... .A STRONG STORM SYSTEM TO OUR SOUTHWEST WILL MOVE ACROSS KANSAS TONIGHT AND INTO MISSOURI ON WEDNESDAY. A LARGE AREA OF THUNDERSTORMS WILL OVERSPREAD THE REGION LATE TONIGHT AND WEDNESDAY MORNING. IAZ070>074-081>085-092>096-251045- /O.NEW.KDMX.FF.A.0001.110525T0800Z-110525T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET... INDIANOLA...KNOXVILLE...CORNING...CRESTON...OSCEOLA...CHARITON... ALBIA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE 945 PM CDT TUE MAY 24 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 3 AM CDT WEDNESDAY THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND SOUTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE...CLARKE...DECATUR...LUCAS... MADISON...MARION...MONROE...RINGGOLD...UNION...WARREN AND WAYNE. IN SOUTHWEST IOWA...ADAIR...ADAMS...CASS AND TAYLOR. * FROM 3 AM CDT WEDNESDAY THROUGH WEDNESDAY MORNING * THUNDERSTORMS PRODUCING HEAVY RAIN WILL MOVE INTO THE AREA LATE TONIGHT AND CONTINUE INTO WEDNESDAY MORNING. THUNDERSTORMS DROPPED 1/2 TO 1 INCH OVER THE WATCH AREA TUESDAY AFTERNOON...PRIMING THE SOILS FOR FLOODING. * PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT SOIL CONDITIONS AND QUICK RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
4 follow-up statements
237 WGUS63 KDMX 250911 FFADMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 411 AM CDT WED MAY 25 2011 ...HEAVY RAIN POSSIBLE AGAIN LATER TODAY ACROSS SOUTHEAST IOWA... .A STRONG STORM SYSTEM WILL MOVE ACROSS KANSAS AND INTO MISSOURI TODAY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA THIS AFTERNOON...WITH A CONTINUED THREAT OF HEAVY RAINFALL THIS AFTERNOON INTO THIS EVENING. IAZ070>074-081>083-092-093-251015- /O.CAN.KDMX.FF.A.0001.000000T0000Z-110525T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR- RINGGOLD- INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...WINTERSET... INDIANOLA...KNOXVILLE...CORNING...CRESTON...OSCEOLA...BEDFORD... MOUNT AYR 411 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND SOUTHWEST IOWA HAS BEEN CANCELLED. SOME ADDITIONAL RAINFALL IS POSSIBLE ACROSS THE AREA THROUGHOUT THE DAY. HOWEVER THE THREAT FOR HEAVY RAINFALL LEADING TO FLASH FLOODING HAS ENDED ACROSS THE AREA. $$ IAZ086-097-251800- /O.EXB.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAPELLO-DAVIS- INCLUDING THE CITIES OF...OTTUMWA...BLOOMFIELD 411 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE A PORTION OF SOUTHEAST IOWA... INCLUDING THE FOLLOWING AREAS...DAVIS AND WAPELLO. * THROUGH LATE TONIGHT * THUNDERSTORMS WILL CONTINUE MOVE THROUGH THE AREA OVER THE NEXT FEW HOURS...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON. THE CURRENT RAINFALL WILL PRIME THE SOILS...AND THIS COMBINED WITH THE THREAT FOR HEAVY RAINFALL FROM THE THUNDERSTORM ACTIVITY EXPECTED LATER TODAY...WILL ALLOW FOR THE POTENTIAL OF FLASH FLOODING ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN IOWA TODAY INTO THIS EVENING. AN ADDITIONAL INCH TO TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE WITH THE ACTIVITY EXPECTED LATER TODAY. * PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT SOIL CONDITIONS AND QUICK RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ IAZ084-085-094>096-251800- /O.EXT.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUCAS-MONROE-DECATUR-WAYNE-APPANOOSE- INCLUDING THE CITIES OF...CHARITON...ALBIA...LEON...CORYDON... CENTERVILLE 411 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * A PORTION OF SOUTH CENTRAL IOWA...INCLUDING THE FOLLOWING AREAS...APPANOOSE...DECATUR...LUCAS...MONROE AND WAYNE. * THROUGH LATE TONIGHT * ISOLATED THUNDERSTORMS WILL CONTINUE MOVE THROUGH THE AREA OVER THE NEXT FEW HOURS...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT EXPECTED THIS AFTERNOON. THE CURRENT RAINFALL WILL PRIME THE SOILS...AND THIS COMBINED WITH THE THREAT FOR HEAVY RAINFALL FROM THE THUNDERSTORM ACTIVITY EXPECTED LATER TODAY...WILL ALLOW FOR THE POTENTIAL OF FLASH FLOODING ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN IOWA TODAY INTO THIS EVENING. AN ADDITIONAL INCH TO TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE WITH THE ACTIVITY EXPECTED LATER TODAY. * PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT SOIL CONDITIONS AND QUICK RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MJB
757 WGUS63 KDMX 251551 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 1051 AM CDT WED MAY 25 2011 ...HEAVY RAIN POSSIBLE AGAIN LATER TODAY ACROSS SOUTHEAST IOWA... .A STRONG STORM SYSTEM WILL MOVE ACROSS KANSAS AND INTO MISSOURI TODAY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA THIS AFTERNOON...WITH A CONTINUED THREAT OF HEAVY RAINFALL THIS AFTERNOON INTO THIS EVENING. IAZ084>086-094>097-260000- /O.CON.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...CHARITON...ALBIA...OTTUMWA...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 1051 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTH CENTRAL IOWA AND SOUTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE... DECATUR...LUCAS...MONROE AND WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. * THROUGH LATE TONIGHT * OVERNIGHT AND MORNING RAIN FALL ACROSS THE AREA HAS CONCLUDED...BUT RAINFALL AMOUNTS OF GENERALLY ONE TO TWO INCHES HAVE RESULTED IN MOIST SOILS. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND MOVE ACROSS THE AREA...HEAVY RAINFALL IS POSSIBLE IN THUNDERSTORMS. THESE CONDITIONS WILL ALLOW FOR THE POTENTIAL OF FLASH FLOODING ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN IOWA TODAY INTO THIS EVENING. AN ADDITIONAL INCH TO TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE WITH THE ACTIVITY EXPECTED LATER TODAY. * PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT SOIL CONDITIONS AND QUICK RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ AW
697 WGUS63 KDMX 252026 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT WED MAY 25 2011 ...HEAVY RAIN LIKELY AGAIN THIS EVENING ACROSS SOUTHEAST IOWA... .A STRONG STORM SYSTEM WILL MOVE ACROSS KANSAS AND INTO MISSOURI TODAY. THUNDERSTORMS HAVE REDEVELOPED ACROSS THE NORTHERN MISSOURI AND SOUTHERN IOWA. THESE STORMS WILL BRING THE CONTINUED THREAT OF HEAVY RAINFALL THIS AFTERNOON INTO THIS EVENING. IAZ084>086-094>097-260430- /O.CON.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...CHARITON...ALBIA...OTTUMWA...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 326 PM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT THURSDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF SOUTH CENTRAL IOWA AND SOUTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL IOWA...APPANOOSE... DECATUR...LUCAS...MONROE AND WAYNE. IN SOUTHEAST IOWA...DAVIS AND WAPELLO. * UNTIL 1 AM CDT THURSDAY * OVERNIGHT AND MORNING RAIN FALL ACROSS THE AREA HAVE CONCLUDED...BUT RAINFALL AMOUNTS OF GENERALLY ONE TO TWO INCHES..WITH SOME LOCATIONS SEEING UP TO THREE INCHES OF RAIN...HAVE RESULTED IN MOIST SOILS. THUNDERSTORMS WHICH HAVE REDEVELOPED ACROSS NORTHERN MISSOURI AND SOUTHERN IOWA WILL CONTINUE TO BRING THE THREAT FOR ADDITIONAL RAINFALL TO THE AREA. STORMS COULD PRODUCE BRIEF BUT HEAVY RAINFALL...WITH RATES OF ONE INCH AND HOUR POSSIBLE LATE THIS AFTERNOON AND INTO THE EVENING. TOTAL NEW RAINFALL OF LOCALIZED ONE TO TWO INCHES IS POSSIBLE. * PONDING OF WATER WILL OCCUR QUICKLY GIVEN THE WET ANTECEDENT SOIL CONDITIONS AND QUICK RUNOFF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ AW
423 WGUS63 KDMX 260220 FFADMX FLOOD WATCH NATIONAL WEATHER SERVICE DES MOINES IA 920 PM CDT WED MAY 25 2011 .THE STORM SYSTEM THAT BROUGHT HEAVY RAINFALL TO IOWA WAS OVER EAST CENTRAL MISSOURI THIS EVENING AND WILL MOVE OUT OF THE AREA AS HIGH PRESSURE BUILDS IN LATER TONIGHT AND THURSDAY. IAZ084>086-094>097-260330- /O.CAN.KDMX.FF.A.0001.000000T0000Z-110526T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...CHARITON...ALBIA...OTTUMWA...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 920 PM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL IOWA AND SOUTHEAST IOWA HAS BEEN CANCELLED. THE THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL AND SOME LOCAL FLOODING HAVE ENDED. SCATTERED SHOWERS ARE POSSIBLE YET TONIGHT...BUT FLOODING RAINS ARE NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 24, 6:40 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, May 24, 6:40 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 640 PM CDT TUE MAY 24 2011 .SHORT TERM /TONIGHT/... STRONG SHORT WAVE ENTERING WESTERN KANSAS EXPECTED TO EVOLVE INTO A CLOSED LOW TONIGHT THEN DEEPEN OVER CENTRAL KANSAS THROUGH WEDNESDAY MORNING. AT THE SURFACE...THE PATTERN IS CONSIDERABLY MORE MESSY. A STRONG LOW OVER THE OK PANHANDLE WILL LIFT INTO SOUTHEAST NEBRASKA OVERNIGHT. THE ASSOCIATED WARM FRONT EXTENDS FROM THE LOW NORTHEASTWARD INTO SOUTHWEST IOWA THEN ALONG THE I-80 CORRIDOR. THE NAM HANDLES THE EVOLUTION OF THIS SURFACE LOW IN AN INTERESTING MANNER BY DUMB BELLING IT WESTWARD TONIGHT BEFORE PUSHING EAST ACROSS NORTHERN MISSOURI WEDNESDAY/WEDNESDAY NIGHT. THE GFS SIMPLY LIFTS THE LOW INTO EASTERN KANSAS/NW MISSOURI THEN DUE EAST. FEELING IS THAT THE NAM MAY BE A BIT OVERDONE. CURRENT CONVECTION OVER SW IA/EASTERN NEBRASKA/NW MISSOURI PUT OUT A WAKE LOW AS WINDS GUSTED OUT BEHIND THE LINE OF CONVECTION TO 45 KTS OR SO. THIS AREA OF CONVECTION WILL LIFT ACROSS THE FORECAST AREA THROUGH 02Z SOME POTENTIAL FOR HAIL WITH THESE STORMS BUT WIND GUSTS THE MORE LIKELY THREAT AT THIS POINT WITH 50-60MPH GUSTS. STRONG FORCING EXPECTED TO PUSH INTO WESTERN IOWA 03-06Z. THIS IN CONJUNCTION WITH THE NEXT WAVE OF STORMS TO LIFT INTO THE FORECAST AREA. SHEAR BY THIS TIME IS ALSO BETTER SO I EXPECT STRONG/SEVERE STORMS MID TO LATE EVENING. POTENTIAL FOR DAMAGING WIND ALONG WITH HAIL. IF STORMS GET GOING ALONG THE BOUNDARY ACROSS THE SOUTHWEST...THERE WOULD BE A POTENTIAL FOR AN ISOLATED TORNADO INITIALLY. I EXPECT THE STORMS TO CONGEAL INTO AN MCS OVERNIGHT WITH POTENTIAL FOR A LOT OF RAINFALL. EXACT LOCATION OF THE HEAVIEST RAINFALL DIFFICULT TO ASCERTAIN BUT IT APPEARS SW INTO CENTRAL IOWA SHOULD SEE THE HIGHEST RAINFALL. SHOULD THE LOW DO AS THE NAM SUGGESTS THEN THE RETROGRESSION OF THE LOW WOULD PULL THE FRONTAL BOUNDARY BACK TO THE NORTHWEST SHIFTING THE HEAVIER RAIN POTENTIAL BACK AS WELL. WILL EXPRESS MY CONCERN TO THE EVENING SHIFT BUT WILL NOT ISSUE ANY FLASH FLOOD PRODUCTS AT THIS POINT. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... STRONG SYSTEM EXPECTED TO MOVE INTO THE REGION BY LATE THIS EVENING WITH THUNDERSTORMS CONTINUING THROUGH WEDNESDAY. MODELS CONTINUE TO ADVERTISE WARM FRONT REMAINING SOUTH ALONG THE IAMO BORDER THROUGH THE EVENT. THIS WILL KEEP THE GREATER THREAT FOR SVR WX ON WED SOUTHEAST OF THE REGION...THOUGH THE GFS HAS MLCAPE AND MUCAPE IN THE 2000 TO 3000 J/KG AREA IN THE MORNING HOURS SOUTHEAST. ANOTHER CHALLENGE WEDNESDAY WILL BE THE POTENTIAL FOR SOME SOAKING RAINFALL. CURRENTLY...A SFC TROUGH CONTINUES TO DEVELOP OVER CENTRAL IA AND A LAKE INDUCED COLD FRONT HAS ALSO BEEN BACKING INTO NORTHERN IL AND EASTERN IA. THIS MAY INTENSIFY THE SFC WARM FRONTAL BOUNDARY ZONE LATE TNT AND TOMORROW. IF SO...LIFT COULD BE MAXIMIZED IN A MORE PRONOUNCED ZONE ACROSS THE SOUTHEAST WITH LOCALLY HEAVIER RAINFALL OF 1-1.5 INCHES POSSIBLE IN THE AREA. WITH SOME SHEAR SUFFICIENT CAPE EARLY WED...SEVERE STORMS MAY BE POSSIBLE IN THE SOUTHEAST AS WELL DURING THE MORNING AND EARLY AFTERNOON HOURS. ANOTHER WEAK BOUNDARY WILL PERSIST OVER NORTHERN IA ON WEDNESDAY AND BE THE FOCUS OF MODERATE TO HVY RAINFALL OVER THE NORTH DURING THE MORNING HOURS. WITH THE STORM PULLING EAST...RAIN WILL DIMINISH IN THE SOUTHEAST BUT SOME MOD RAIN COULD STILL FALL INTO THE EVENING HOURS SOUTHEAST. MEANWHILE...ACTIVE PATTERN TO CONTINUE INTO THE WEEKEND WITH BRIEF BREAK COMING UP ON THURSDAY. NEXT WAVE OVER THE NORTHERN PLAINS WILL RACE EAST AND INFLUENCE THE WEATHER BY FRIDAY WITH MODEST THETAE ADVECTION ACROSS THE NORTH AND CENTRAL. MODELS AT ODDS AS TO HOW STRONG THE SYSTEM WILL BE...BUT SOME MENTION OF THUNDER IS WARRANTED IN THE FCST. THIS SYSTEM WILL DRIFT EAST AND BRING SLIGHTLY COOLER AIR BACK OVER THE REGION INTO SATURDAY. MODELS IN BETTER AGREEMENT FOR THE HOLIDAY WEEKEND WITH ANOTHER WAVE TO THE WEST AND RETREATING WARM FRONT INTO THE REGION BY SUNDAY. WITH WARM AIR ADVECTION ONCE AGAIN THE RULE...THUNDERSTORMS SHOULD ACCOMPANY THE BOUNDARY NORTH WITH A BUILDING CAP INTO MONDAY AS RIDGE BUILDS SOUTHEAST AND LOW DEEPENS TO THE WEST. BY MONDAY AND TUESDAY...H850 TEMPS IN THE LOW 20S SO LOOKING AT HIGHS IN THE MID 80S FOR THE CENTRAL AND SOUTH AND LOWER 80S IN THE NORTH. WITH THE SYSTEM TO THE WEST...LIKELY TO NOT SEE MUCH IN TERMS OF PRECIPITATION UNTIL THE FRONT ARRIVES ON TUESDAY AND EVEN THEN IT MAY BE MUTED ALONG THE BOUNDARY DUE TO LACK OF ANY STRONG FORCING. MODELS CONTINUE TO SHOW SOME CHANGE BEYOND THE 7 DAY PERIOD WITH THE RIDGE POSSIBLY COLLAPSING ONCE AGAIN. && .AVIATION...25/00Z FIRST S/WV HAS MOVED NORTHEAST OF THE TAF SITES WITH ONLY ISOLD SHWRS EXPECTED THROUGH THE ERY EVEN. LARGE AERA OF TSRA ASSOSD WITH STRONG UPPER LOW WILL MOVE INTO SW IA LATER THIS EVE AND ADVANCE NEWD ACRS THE TAF SITES AND WEAKED AS IT LIFTS NEWD. SFC LOW WILL PASS SOUTH OF THE STATE DURG THE DAY WED WITH FLOW BCMG ELY THEN NELY. WDSPRD MVFR CONDS IN SHWRS AND STRATUS EXPECTED ON WED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...REV AVIATION...MS MAY 11
Hazardous weather outlook, May 24, 3:06 PM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT TUE MAY 24 2011 IAZ035>038-044>050-057>062-072>075-083>086-094>097-252015- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 306 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK THIS AFTERNOON. SOME OF THE STORMS WILL PRODUCE NEAR SEVERE WINDS AND SOME HAIL. A SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY MAINLY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE HEAVY AT TIMES WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT. IAZ033-034-070-071-081-082-092-093-252015- SAC-CALHOUN-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 306 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SECOND AREA OF THUNDERSTORMS WILL SPREAD NORTHEAST ACROSS THE AREA THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY MAINLY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE HEAVY AT TIMES WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT. IAZ006-007-015>017-023-025>028-039-252015- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-BLACK HAWK- 306 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004-005-024-252015- EMMET-KOSSUTH-HUMBOLDT- 306 PM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE WEST AND EAST FORKS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. REV
In the hours before
Local storm report, May 24, 3:52 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND GST 2 SW ANKENY 41.70N 93.63W
05/24/2011 E60 MPH POLK IA TRAINED SPOTTER
SEVERAL THREE INCH DIAMETER TREE LIMBS DOWN AT THE DMACC
CAMPUS IN ANKENY
&&
FBOKSASpecial weather statement, May 24, 3:54 PM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE DES MOINES IA 354 PM CDT TUE MAY 24 2011 IAZ033>036-044>050-061-062-075-085-086-097-242300- SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-JASPER-POWESHIEK-MAHASKA-MONROE-WAPELLO-DAVIS- INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE... WEBSTER CITY...DENISON...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...TOLEDO...NEWTON...GRINNELL...OSKALOOSA...ALBIA... OTTUMWA...BLOOMFIELD 354 PM CDT TUE MAY 24 2011 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND SOUTHEAST IOWA THROUGH 6 PM... A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH ACROSS CENTRAL IOWA. AT 240 PM THE STORMS WERE LIFTING IN AN ARC FROM THE HIGHWAY 30 CORRIDOR ACROSS THE WEST TO OSKALOOSA THEN DOWN TO MOULTON IN THE SOUTHEAST. THESE STORMS WILL LIFT INTO EASTERN AND NORTHERN IOWA BY 6 PM BUT AS THEY PASS THEY HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL HAIL... LOCALLY HEAVY RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH. THE POTENTIAL FOR NON THUNDERSTORM WIND GUST BETWEEN 50 AND 55 MPH ARE ALSO POSSIBLE JUST AFTER THE STORMS PASS. BE PREPARED FOR STRONG WIND GUSTS FOR THE NEXT COUPLE OF HOURS. FAB
Local storm report, May 24, 4:20 PM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 5 NW HAVERHILL 42.01N 93.02W
05/24/2011 E60 MPH MARSHALL IA LAW ENFORCEMENT
&&
MS MAY 11Local storm report, May 24, 4:47 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG 2 S WOODWARD 41.83N 93.92W
05/24/2011 DALLAS IA AMATEUR RADIO
HIGHWAY SIGN AT THE EXIT BLOWN DOWN.
&&
MS MAY 11Special weather statement, May 24, 5:24 PM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 524 PM CDT TUE MAY 24 2011 IAZ039-242245- BLACK HAWK- 524 PM CDT TUE MAY 24 2011 ...STRONG THUNDERSTORMS WILL BRUSH WATERLOO... AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WATERLOO...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS PRODUCING A QUICK HALF INCH TO INCH OF RAIN...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAYMOND... JESUP GOLF COURSE... DUNKERTON... WATERLOO... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Local storm report, May 24, 6:36 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG WOODWARD 41.86N 93.92W
05/24/2011 DALLAS IA AMATEUR RADIO
6IN TREE BRANCH AND 14IN TREE BRANCH BLOWN DOWN...TIME
ESTIMATED
&&
JBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:38 AM CDT | Flash Flood Warning | DMX | Clarke, Union | 6 hr |
| May 25, 1:05 AM CDT | River Flood Warning | DMX | Decatur | 57 hr |
| May 25, 4:22 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 17 hr |
| May 25, 6:04 AM CDT | River Flood Warning | DMX | Madison, Warren | 27 hr |
| May 25, 6:22 AM CDT | River Flood Warning | DMX | Madison, Warren | 22 hr |
| May 25, 6:22 AM CDT | River Flood Warning | DMX | Warren | 9 hr |
| May 25, 6:53 AM CDT | River Flood Warning | DMX | Appanoose, Wayne | 30 hr |
| May 25, 7:25 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 24 hr |
| May 25, 7:58 AM CDT | River Flood Warning | DMX | Wapello | 23 hr |
| May 25, 3:04 PM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 7 days |
| May 25, 3:18 PM CDT | River Flood Warning | DMX | Mahaska, Marion | 18 hr |
| May 25, 3:53 PM CDT | Flash Flood Warning | DMX | Decatur, Lucas, Wayne | 3 hr |
| May 25, 4:34 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wapello | 4 hr |
Nearby
Flash Flood Watches in Iowa, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.